Alert archive / Louisiana / Flash Flood Warnings in 2022

Flash Flood Warning 20, NWS Lake Charles, LA

August 3, 2022Iberia Parish, Lafayette Parish, Vermilion Parish, Louisiana

NWS Lake Charles, LA issued this flash flood warning at Aug 3, 2022, 12:24 PM CDT for Iberia Parish, Lafayette Parish, Vermilion Parish, Louisiana. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 3, 2022, 12:24 PM CDT (17:24 UTC)
Expired
Aug 3, 2022, 3:30 PM CDT
In force
3 hr
Issued by
NWS Lake Charles, LA
Area
Storm-based polygon
Flood severity
None

Counties Iberia Parish, LA, Lafayette Parish, LA, Vermilion Parish, LA

The radar

The Lake Charles radar (KLCH), 112 km from the middle of the area, began a volume at 17:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 3, 1:20 PM CDTFLASH FLOOD4 N Erath, LAREPORTS OF ROADS FLOODED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 56 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 5.4 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2022-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2649 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2022-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -36 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2649 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
825 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-36 m²/s²
0-3 km storm-relative helicity
-6 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

775 
WGUS54 KLCH 031724
FFWLCH
LAC045-055-113-031900-
/O.NEW.KLCH.FF.W.0020.220803T1724Z-220803T1900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Lake Charles LA
1224 PM CDT Wed Aug 3 2022

The National Weather Service in Lake Charles has issued a

* Flash Flood Warning for...
  Western Iberia Parish in south central Louisiana...
  Southeastern Lafayette Parish in south central Louisiana...
  Northeastern Vermilion Parish in southwestern Louisiana...

* Until 200 PM CDT.

* At 1224 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 3 inches of rain 
  have fallen. Additional rainfall amounts of 2 to 4 inches are 
  possible in the warned area. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Lafayette, Abbeville, Broussard, Youngsville, Erath, Delcambre, 
  Maurice, Jefferson Island, Meaux and Milton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 2992 9207 2995 9216 2999 9220 3008 9218
      3013 9209 3014 9206 3014 9196 3006 9199
      3003 9193 2995 9194

FLASH FLOOD...RADAR INDICATED

$$
1 follow-up statement
152 
WGUS54 KLCH 031847
FFWLCH
LAC045-055-113-032030-
/O.EXT.KLCH.FF.W.0020.000000T0000Z-220803T2030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Lake Charles LA
147 PM CDT Wed Aug 3 2022

The National Weather Service in Lake Charles has extended the

* Flash Flood Warning for...
  Western Iberia Parish in south central Louisiana...
  Southeastern Lafayette Parish in south central Louisiana...
  Northeastern Vermilion Parish in southwestern Louisiana...

* Until 330 PM CDT.

* At 147 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 2 and 5 inches of rain 
  have fallen. Additional rainfall amounts of 1 to 2 inches are 
  possible in the warned area. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Lafayette, Abbeville, Broussard, Youngsville, Erath, Delcambre, 
  Maurice, Jefferson Island, Meaux and Milton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 2992 9207 2995 9216 2999 9220 3008 9218
      3013 9209 3014 9206 3014 9196 3006 9199
      3003 9193 2995 9194

FLASH FLOOD...RADAR INDICATED

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this flash flood warning went out at Aug 3, 12:10 PM CDT, 14 minutes earlier.

Area forecast discussion, Aug 3, 12:10 PM CDT, 14 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
1210 PM CDT Wed Aug 3 2022

.DISCUSSION...
Wx map shows seasonal Bermuda high pressure ridge across the
Northern Gulf of Mexico. Radar showing large area of showers and
thunderstorms across East Central and South Central Louisiana,
with a Flash Flood Warning out for SE Avoyelles and E St. Landry
through 2:45 PM, and Iberia/Lafayette/St. Martin Parishes through
2 PM. Some of the merging thunderstorms/outflow collisions will
produce locally heavy rains that may prompt further warnings
later this afternoon. Bumped up the PoPs to 70-90% for this
region. Further west across West Central Louisiana/Southwest
Louisiana, believe the 30-60% looks good with the main showers and
thunderstorm initiation expected this afternoon. For Southeast
Texas, will leave the 10-20%, but for the most part, expected to
only receive isolated showers at best.

08/DML

&&

.AVIATION...
For the 08/03/2022 1800 UTC TAF package.

For the TSRA across C and SC LA, continued the TEMPO group through
22z for TSRA and MVFR visibility/ceilings. With lower PoPs at LCH,
left only VCTS, and even lower PoPs at BPT, no VCSH/VCTS needed at
this time. South winds around 10-12 kts with gusts to 20 kts
expected, with higher gusts near the thunderstorms.

08/DML

&&

.PREV DISCUSSION... /issued 628 AM CDT Wed Aug 3 2022/

DISCUSSION...

For the 08/03/2022 1200 UTC TAF package.

AVIATION...

Some low clouds and patchy fog have developed over central
Louisiana and this is affecting the KAEX terminal with the
possibility of IFR/MVFR conditions until about 03/14Z.

A cluster of nocturnal showers and thunderstorms are noted over
Vermilion Bay. Some of this activity may build up toward KARA and
will have VCSH to start out the forecast for that site.

For today, numerous showers and thunderstorms are expected east of
a KAEX to KLCH line. Therefore, KARA and KLFT should have the
highest probability of seeing thunderstorms, especially after
03/18Z. Away from the storms, VFR conditions will prevail.

Rua

PREV DISCUSSION... /issued 415 AM CDT Wed Aug 3 2022/

SHORT TERM [Today through Friday]...

The forecast during this period will be influenced by what a mid
level low/inverted trough feature located around the middle Gulf
coast/southeast Louisiana area currently.

The inverted trough is expected to become more well defined and
move gradually westward and into south central Louisiana on
Thursday and southwest Louisiana/southeast Texas on Friday.

Nocturnal shower activity is currently occurring off the south
central Louisiana coast. This is where the better moisture is
located and should be a foretelling of where the higher rain
chances will be later on the morning into the afternoon and that
is over south central Louisiana and northward between the I-49
corridor to the Atchafalaya Basin. Pops will gradually lower as
you head to the west.

Upper level ridging is noted to mainly hold over southeast Texas,
so that area will see limited convection and hotter conditions.

As the inverted trough moves into south central Louisiana on
Thursday, numerous showers and storms can be expected east of a
Leesville to Lake Charles line anytime during the day, and
activity west of there gradually increasing in the afternoon.

Then on Friday the convective activity will be concentrated more
into southwest Louisiana and southeast Texas, with convection
beginning early in the day.

PWAT will be over 2.25 inches at times with the inverted trough
and with favorable conditions for precipitation efficient storms,
some high rainfall rates between 1 to 3 inches per hour, will be
possible. This will bring about the potential for some locally
heavy rainfall that may lead to localized urban street type
flooding. Therefore, WPC has outlined southwest and south central
Louisiana in a Marginal Risk (risk level 1 out of 4) of Excessive
Rainfall for today and Thursday, and for southeast Texas and
southwest Louisiana on Friday.

Rua

LONG TERM [Saturday through Tuesday]...

With the inverted upper level trof moving inland over eastern Texas
where it will dissipate by late Saturday, the region will revert
back to the pattern seen through much of the last couple of weeks.
Weak ridging will build back in across east Texas while a fairly
expansive tropical airmass will remain in place across the northern
gulf. Scattered to numerous, diurnally driven, storms will develop
each day by late morning and continue through early evening. More
widespread storms are expected across south central Louisiana where
the influence of the upper ridging will be less pronounced. Guidance
is depicting some form of another inverted upper trof developing in
the northeastern gulf by the middle of next week, but there is
little spatial or temporal continuity with it. Any synoptic support
in the very tropical airmass will elevate PoPs further and the
forecast will continue to reflect PoPs above climatological normals
through mid week.

Jones

66

MARINE...

Surface high pressure ridging across the northern Gulf of Mexico
will maintain a light to occasionally moderate onshore flow
through the end of the week into the weekend. An upper level
disturbance moving across the northwest Gulf will help provide
numerous showers and thunderstorms through the end of the week.

Rua

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...None.
TX...None.
GM...None.

&&
Hazardous weather outlook, Aug 3, 4:27 AM CDT, 7 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Lake Charles LA
427 AM CDT Wed Aug 3 2022

LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-259>262-041100-
Vernon-Rapides-Avoyelles-Beauregard-Allen-Evangeline-St. Landry-
Calcasieu-Jefferson Davis-Acadia-Lafayette-Upper St. Martin-
Vermilion-Iberia-St. Mary-Lower St. Martin-West Cameron-East Cameron-
Tyler-Hardin-Jefferson-Orange-Northern Jasper-Northern Newton-
Southern Jasper-Southern Newton-
427 AM CDT Wed Aug 3 2022

This Hazardous Weather Outlook is for central Louisiana, south
central Louisiana, southwest Louisiana, west central Louisiana and
southeast Texas.

.DAY ONE...Today and tonight.

Numerous showers and thunderstorms expected east of a Leesville to
Lake Charles line. Some locally heavy rainfall may occur due to high
rainfall rates between 1 and 3 inches per hour with the stronger
storms. A Marginal Risk (level 1 out of 4) Potential for Excessive
Rainfall has been outlined for that area. Occasional to frequent
cloud to ground lightning will also be possible.

More isolated activity can be expected for southeast Texas with
hotter conditions with afternoon heat index readings around 105
degrees.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The Marginal Risk Potential for Excessive Rainfall will continue for
southwest and south central Louisiana on Thursday and for southeast
Texas and southwest Louisiana on Friday.

There will be a daily chance for thunderstorms during the period.
Besides some locally torrential downpours, occasional cloud to ground
lightning can be expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

GMZ430-432-435-450-452-455-470-472-475-041100-
Sabine Lake-Calcasieu Lake-Vermilion Bay-
Coastal waters from Cameron LA to High Island TX out 20 NM-
Coastal waters from Intracoastal City to Cameron LA out 20 NM-
Coastal waters from Lower Atchafalaya River to Intracoastal City LA
out 20 NM-
Coastal waters from Cameron LA to High Island TX from 20 to 60 NM-
Coastal waters from Intracoastal City to Cameron LA from 20 to 60 NM-
Coastal waters from Lower Atchafalaya River to Intracoastal City LA
from 20 to 60 NM-
427 AM CDT Wed Aug 3 2022

This Hazardous Weather Outlook is for the Gulf of Mexico and the
coastal lakes and bays of the Gulf of Mexico.

.DAY ONE...Today and tonight.

Scattered to numerous thunderstorms expected to form east of Cameron,
with isolated thunderstorms west of Cameron. Occasional cloud to
water lightning will be the main hazard.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Scattered to numerous thunderstorms will continue through the end of
the week, with scattered thunderstorms for the weekend into early
next week. Locally higher winds and seas, torrential rainfall greatly
reducing visibility, and occasional cloud to water lightning will be
the main hazards.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Aug 3, 12:08 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1208 PM CDT WED AUG 3 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1154 AM     FLASH FLOOD      SAINT MARTINVILLE       30.12N 91.83W
08/03/2022                   ST. MARTIN         LA   PUBLIC

            REPORT FROM MPING: STREET/ROAD FLOODING;
            STREET/ROAD CLOSED; VEHICLES STRANDED.

&&

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 11:33 AM CDTFlash Flood WarningLCHAvoyelles, Saint Landry, Saint Martin3 hr
Aug 3, 12:06 PM CDTFlash Flood WarningLCHIberia, Lafayette, Saint Martin114 min
Aug 3, 12:46 PM CDTFlash Flood WarningLCHSaint Landry119 min
Aug 3, 1:57 PM CDTFlash Flood WarningLCHAvoyelles, Evangeline, Rapides, Saint Landry3 hr
Aug 3, 2:59 PM CDTSpecial Weather StatementLCHRapides61 min
Aug 3, 3:12 PM CDTFlash Flood WarningLCHAllen, Avoyelles, Evangeline, Rapides, Saint Landry3 hr
Aug 3, 3:55 PM CDTSpecial Weather StatementLCHAllen35 min
Aug 3, 5:06 PM CDTFlash Flood WarningLCHAvoyelles, Evangeline, Rapides, Saint Landry114 min

Nearby

Flash Flood Warnings in Louisiana, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.